Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 34, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 31, 1998, 5:41 PM EDT for Bladen County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 1998, 5:41 PM EDT (21:41 UTC)
- Expired
- Aug 31, 1998, 7:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 312143 FFWILM NCC017-312345- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 541 PM EDT MON AUG 31 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 745 PM EDT * AT 538 DOPPLER RADAR RAINFALL ESTIMATES MORE THAN 3 INCHES OF RAIN PER HOUR FALLING BETWEEN AMMON AND WHITE OAK...IN NORTHERN BLADEN COUNTY. BLADEN COUNTY 911 REPORTED DEVELOPING FLOODING IN THE AREA... ESPECIALLY ALONG HIGHWAY 53 NEAR WHITE OAK. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZvE THE DANGERS OF FLASH FLOODING. TM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:00 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 31, 3:00 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 300 PM EDT MON AUG 31 1998 RAH: CHC POPS THIS EVE AND TUE...SLGT CHC TUE NIGHT AND WED. CWF: WILL TREND TOWARD ETA SOLUTION OF TROF/FRONT STALLING OVER NRN WATERS LATE TNGT THEN REMAINING OVER AREA INTO WED. WIND SHIFT WILL PUSH DOWN TO ILM AREA TUE THEN BECOME VRBL/SRLY BY WED. NOT IMPRESSED WITH SWELLS FROM DANIELLE SO FAR...BUT POTENTIAL FOR 6 FOOT SEAS STILL THERE AS STORM TRACKS JUST A FEW HUNDRED MILES OFF HAT TNGT AND EARLY TUE. WILL RAISE SCA UP TO VA BORDER. DISCUSSION: CELLS HAVE RAINED OUT AROUND MHX BUT WAITING FOR OTHER ACTVTY TO DEVELOP ON OUTFLOW BNDRYS AND CHC POP FOR EVE SOUNDS GOOD. NGM APPEARS TO LET CIRCULATION FROM DANIELLE INFLUENCE TROF/FRONT TOO MUCH...BRINGING IT THRU MOST OF COAST. ETA/AVN PREFERRED WITH FRONT HANGING UP OVER NRN COAST BUT DANIELLE CIRCULATION PRODUCING BRIEF WIND SHIFT TO N-NE ENTIRE COAST LATE TNGT AND TUE. SML CVHC POPS WARRANTED FOR TUE-WED WITH FRONT IN VCNTY. FWC TEMPS LOOK BETTER THAN FAN. .MHX...SCA CURRITUCK BEACH LIGHT TO N OF SURF CITY. JBM
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:14 AM EDT | Flash Flood Warning | ILM | Robeson | 2 hr |
| Aug 31, 4:04 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 46 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.